Virginia, 2020Coastal Flood in Virginia, May 19 to 20, 2020
May 19 to 20, 2020 · NWS AKQ · 1 event in 1 county or zone
The combination of strong high pressure over New England and low pressure over the southeast United States produced a persistent northeast or east wind into the James River. This, in turn, caused minor to moderate coastal flooding at the Jamestown tidal gauge and in some locations in James City county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of strong high pressure over New England and low pressure over the southeast United States produced a persistent northeast or east wind into the James River. This, in turn, caused minor to moderate coastal flooding at the Jamestown tidal gauge and in some locations in James City county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 19, 6:47 PM EST, 2 hours 13 minutes earlier.
Area forecast discussion, May 19, 6:47 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
747 PM EDT Tue May 19 2020
.SYNOPSIS...
A low pressure system over the Mid Mississippi Valley continues
to slowly move to the southeast this afternoon while high
pressure, centered over New England, remains entrenched across
the Northern Mid- Atlantic States. The area of low pressure will
continue to move slowly across the Tennessee Valley and into the
Mid-Atlantic states through Friday as the strong area of high
pressure slowly moves into the Western Atlantic. Cool and
unsettled weather through Friday gives way to milder and drier
conditions for the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 800 PM EDT Tuesday...
Rain is still struggling to push north of Hampton Roads and
will likely remain confined to where it is this evening. High
pressure to the north with drier air and dewpoints in the low
40s over MD is keeping rainfall from pushing farther north.
Conditions remain windy this evening and will persist overnight
as strong low pressure continues to slowly progress toward the
TN Valley while a large area of high pressure over New England
and SE Canada continues to push into the Mid- Atlantic. This
will maintain the pressure gradient over the area tonight and
into Wednesday. Rain should diminish and taper off after
midnight For lows remain closer to the MET Numbers with readings
in the upper 40s in the Piedmont to low to mid 50s elsewhere.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
As of 400 PM EDT Tuesday...
The movement and interaction of the upper level low and the
strong surface high will dominate the weather for Wed thru
Friday. The models all have a similar solution with just some
timing differences as the GFS continues to be a bit faster than
the NAM and ECMWF for the 12z cycle. For now have gone with the
slightly slower NAM solution. With this solution, the conditions
remain a bit unsettled on Wednesday, but not anticipating much
rain as there is not a strong organized area of lift rotating
around the upper low during the day. But with the easterly flow
and lingering moisture can't rule out some light rain or
sprinkles. mainly along and south of the I-64 corridor. The area
of high pressure will probably have enough influence to keep the
weather mainly dry over the Delmarva and Northern Neck along
with some sunshine possible over the Lower MD Eastern Shore. For
temperatures allowed for a little more warming tomorrow with
highs in the mid to upper 60s.
By Wed evening, the next portion of the upper low begins to
swing into SC/GA and lift northward into NC/VA on Thursday. This
will set the stage for the bulk of the rain moving into the VA
Piedmont on Wed night and gradually spreading slowly toward the
north and east before exiting the region on Friday. This slow
movement will allow for a very heavy rain event over the
Piedmont with several inches possible there. Right now rain
amounts of 1" - 2" are possible along and west of I-95, but the
amounts in the Piedmont could be higher as the band will likely
linger in that area longer. To the east of I-95 the amounts will
likely be less than 1". The big question with the speed of
movement. If the low moves a little quicker the amounts could be
less, but if the system remains slow the rain could be heavier.
This could lead to some localized flooding Thursday into Friday.
For temperatures, the cooler temperatures will persist through
the day tomorrow with highs mainly in the 60s, but as the flow
begins to turn more southerly on Thursday and again on Friday
with the low moving across MD/DE as it exits, the temperatures
will begin to rise with temps in the upper 60s and low 70s
Thursday to low to mid 70s on Friday. This added warming on
Friday and the movement of the low could lead to some scattered
convection late on Friday afternoon into Friday night. But the
amount of sun and warming will determine the amount of
instability. So for now have just added a mention of thunder
Friday afternoon.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 200 PM EDT Tuesday...
The pesky upper low that will have been to our west much of this
week finally pushes east by Friday night. The upper low traverses
the mid-Atlantic region on Saturday before pushing offshore by
Saturday night. Behind the departing system, a ridge of high
pressure is shown to build over the region from the Deep South by
Sunday and Memorial Day. With the upper low crossing the local area
Friday night and Saturday, will maintain chc Pops (30-50%) for
showers. After that, sfc high pressure is expected to build down the
mid-Atlantic coast from New England, providing a break in the recent
wet wx but also allowing for at least weak onshore flow to continue.
This will serve to cap any potential warmup despite the upper ridge
expanding over the area. Temps will run close to normal. Lows
through the period will generally be in the mid 50s to low 60s.
Highs will be in the mid 70s to low 80s.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 745 PM EDT Tuesday...
The band of rain with ceilings around 1500-2500 ft and
visibility between 3 to 6 sm is locked across Hampton Roads to
RIC this evening and is not able to progress north into the
drier air coming in form the north. Eventually the rain will
diminish after 06z, becoming more scattered in nature but
ceilings will remain generally MVFR into Wed morning expect at
SBY where VFR conditions should persist. Ceilings should
gradually rise after about 14z on Wednesday with a little day
time heating and the focus of the lift shifting back to the
shortwave energy that will be rotating across GA/SC.
Conditions remain gusty at all TAF sites close to the coast as
the area remains squeezed between strong high pressure to the
north and deepening low pressure over the Tennessee and western
Carolinas.
Outlook: Upper level low pressure will remain WSW of the Mid-
Atlantic region through Thu. A weak secondary sfc low/trough
develops over the SE CONUS on Wed before slowly moving N toward
the terminals on Thu. At the same time, high pressure over New
England will be ridging into the area. The combination of these
systems will result in continued moist ENE sfc flow with
occasional showers and the potential for degraded flight
conditions.
&&
.MARINE...
As of 400 PM EDT Tuesday...
Strong NE to ENE winds will remain with us through this evening,
peaking tonight into Wed as 1030mb+ sfc high pressure across eastern
Canada slowly builds SE to New England and then off the New England
coast by Thursday. Strongest NE winds will spread south through the
evening hours as the aforementioned high builds south, expect
sustained winds of around 25 knots for a majority of the waters (20-
25 knots Currituck Sound/Upper Rivers) with gusts to around 35 to 40
knots. Winds diminish somewhat tomorrow morning, and may fall below
Gale force for the Middle/Upper Bay, before slightly increasing
again by the afternoon hours. With a sfc trough of low pressure over
the SE CONUS, the winds will remain strong through Thursday. Gale
Warnings remain in effect for a majority of the waters into
Wednesday evening, winds will remain elevated to at least SCA
criteria into Thursday night.
With the strong winds over the next 36 hrs, seas are forecast to
build to 9-13 ft with Bay waves 4-5 3-5 ft N and 4-6 ft over the
lower Bay (with 6-8+ ft at the mouth of the Bay). Seas will be very
slow to subside, and will likely remain at or above 5 ft through
Friday.
&&
.TIDES/COASTAL FLOODING...
As of 400 PM EDT Tuesday...
All Coastal Flood Watches have been replaced with Warnings across
the VA/MD Eastern Shore. The highest tide cycles will begin
Wednesday evening, but with many location expected to approach or
surpass minor flood thresholds this evening wanted to get the
headline out. Opted against a ramp up Coastal Flood Advisory to a
Warning to avoid any additional confusion. Across mainly the Lower
Bay/rivers, did end up lowering tides somewhat, especially for this
evening's (Tuesday) high tide cycle based on current tide departure
trends and the latest model guidance (CBOFS). Mainly have minor to
high-end minor for the evening tide cycle across the Lower Bay.
Overall a significant tidal flooding event still looks likely given
2 factors: 1) strong onshore NE to ENE flow for the next 48 hrs and
2) water that will pile up into the Bay and not exit much during low
tide.
The operational ETSS guidance continues to be much less excited
regarding anything more than minor flooding, but the experimental
guidance is much higher. As the ETSS struggles at the water piling
up in the Bay effect, am certainly taking the experimental data into
account and the forecast remains well above the operational ETSS
guidance. Farther N the water levels may be slower to rise due to
the NE winds forcing the water to the S and the most significant
flooding probably is delayed until late Wed night through Thu.
High risk of rip currents again on Wednesday, and this will likely
last through at least Thursday, with at least moderate risk on
Friday.
High Surf advisories are in effect for all coastal zones through
Thursday.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Surf Advisory until 7 PM EDT Thursday for MDZ025.
Coastal Flood Warning until 7 PM EDT Thursday for MDZ021>023.
Coastal Flood Advisory until midnight EDT tonight for MDZ024-
025.
NC...High Surf Advisory until 7 PM EDT Thursday for NCZ102.
Coastal Flood Advisory until midnight EDT tonight for NCZ102.
VA...Coastal Flood Warning until 4 AM EDT Thursday for VAZ089-090-
093-095>098-100-523>525.
High Surf Advisory until 7 PM EDT Thursday for VAZ098>100.
Coastal Flood Warning until 7 PM EDT Thursday for VAZ099.
Coastal Flood Warning until 7 PM EDT Thursday for VAZ075-077-
078-084>086.
MARINE...Gale Warning until 10 PM EDT Wednesday for ANZ632-634-650-652-
654-656-658.
Small Craft Advisory until 4 PM EDT Thursday for ANZ635>637.
Small Craft Advisory until 1 PM EDT Thursday for ANZ633.
Gale Warning until 7 AM EDT Wednesday for ANZ630-631.
Gale Warning until 7 PM EDT Wednesday for ANZ638.
&&
SYNOPSIS...ESS
NEAR TERM...ESS/JAO
SHORT TERM...ESS
LONG TERM...JDM
AVIATION...ESS/JAO
MARINE...AJB
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 19, 3:22 PM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
422 PM EDT Tue May 19 2020
NCZ017-202030-
Western Currituck-
422 PM EDT Tue May 19 2020
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A prolonged period of unsettled conditions and below normal
temperatures is expected to continue through at least Thursday.
Gusty winds and tidal flooding will occur along the immediate coast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-100-202030-
Virginia Beach-Northampton-
422 PM EDT Tue May 19 2020
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT THURSDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EDT THURSDAY...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-202030-
Accomack-
422 PM EDT Tue May 19 2020
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT THURSDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EDT THURSDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ089-090-093-095>097-523>525-202030-
Surry-James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
York-Newport News-Hampton/Poquoson-
422 PM EDT Tue May 19 2020
...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EDT THURSDAY...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>023-202030-
Dorchester-Wicomico-Somerset-
422 PM EDT Tue May 19 2020
...COASTAL FLOOD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EDT THURSDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ024-202030-
Inland Worcester-
422 PM EDT Tue May 19 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A prolonged period of unsettled conditions and below normal
temperatures is expected to continue through at least Thursday.
Gusty winds and tidal flooding are possible along the immediate
coast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-202030-
Maryland Beaches-Eastern Currituck-
422 PM EDT Tue May 19 2020
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT THURSDAY...
This Hazardous Weather Outlook is for southeast Maryland and
northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075-077-078-084>086-202030-
Westmoreland-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
422 PM EDT Tue May 19 2020
...COASTAL FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 7 PM
EDT THURSDAY...
This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060-061-065>068-079-509-202030-
Fluvanna-Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-
Amelia-Brunswick-Western Louisa-
422 PM EDT Tue May 19 2020
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>016-030>032-VAZ062-064-069-076-080>083-087-088-092-510>522-
202030-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-Goochland-Caroline-Powhatan-Richmond-Dinwiddie-
Prince George-Charles City-New Kent-Greensville-Sussex-Southampton-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
422 PM EDT Tue May 19 2020
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Coastal Flood, James City
- When
- May 19, 9:00 PM EST to May 20, 11:30 PM EST
- Where
- James City forecast zone
- Reported by
- River/Stream Gage
- Coordinates
- 37.292, -76.740 (the zone’s center; the record gives no point)
Minor to moderate tidal flooding occurred over portions of James City county along the James River. Jamestown reached 4.72 feet MLLW.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in North Carolina, May 19 to 22, 20201 death · $35,000 · 5 events
- Flooding in Indiana, May 19 to 30, 2020$130,000 · 6 events
- Flash Flooding and Flooding in Kentucky, May 19, 2020$50,000 · 10 events
- Flash Flooding and Flooding in North Carolina, May 19, 2020$43,000 · 6 events
- High Wind in New Mexico, May 19, 2020$25,000 · 60 kt wind · 4 events
- Dust Devil in Nevada, May 19, 2020$20,000 · 1 event
- Hail and Damaging Wind in Montana, May 19 to 20, 20202.5 in hail · 11 events
- Hail and Damaging Winds in Wyoming, May 19, 20201 in hail · 5 events
- Drought in Texas, May 19 to 25, 20204 events
- High Wind in Colorado, May 19 to 20, 202059 kt wind · 4 events
- Hail and High Wind in Texas, May 19, 20201.75 in hail · 3 events
- Debris Flow in Washington, May 19, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896251.